QTc prolongation with concurrent use of azithromycin and diltiazem in an old female patient: a case report

Lama Soubra, Ali Mroueh, Samer Kabbani

Abstract


Azithromycin is widely prescribed for the treatment of respiratory tract infections. Incidence of corrected QT interval (QTc) prolongation and cardiac arrest has not been reported after concomitant administration of azithromycin and diltiazem. Here we present a 69-year-old female patient who developed profound QTc prolongation and cardiac arrest after three days of concomitant administration of azithromycin and diltiazem. The patient was successfully resuscitated, intravenous magnesium was given and azithromycin therapy was discontinued. The QTc interval dropped to 412 ms 24 hours after azithromycin discontinuation. One week later, the patient was discharged home after full recovery. This case illustrates a possible drug interaction between azithromycin and P-glycoprotein inhibitor drugs and/or drugs having an effect on cardiac repolarization.


Keywords


Azithromycin, Diltiazem, Drug Interaction, QTc prolongation, Torsade de pointes, Cardiac arrest

Full Text:

PDF

References


Russo V, Puzio G, and Siniscalchi N. Azithromycin-induced QT prolongation in elderly patient. Acta Biomed. 2006;77(1):30-2.

Ohtani H, Taninaka C, Hanada E, Kotaki H, Sato H, Sawada Y et al. Comparative pharmacodynamic analysis of Q-T interval prolongation induced by the macrolides clarithromycin, roxithromycin, and azithromycin in rats. Antimicrob Agents Chemother. 2000;44(10):2630-7.

Milberg P, Eckardt L, Bruns HJ, Biertz J, Ramtin S, Reinsch N et al. Divergent proarrhythmic potential of macrolide antibiotics despite similar QT prolongation: fast phase 3 repolarization prevents early afterdepolarizations and torsade de pointes. J Pharmacol Exp Ther. 2002;303(1):218-25.

Federal Drug Comission. FDA/PhRMA task force to assess QT risk by preclinical markers. Pink sheet. 1999:61:15-16.

Kim MH, Berkowitz C, and Trohman RG. Polymorphic ventricular tachycardia with a normal QT interval following azithromycin. Pacing Clin Electrophysiol. 2005;28(11):1221-2.

Kezerashvili A, Khattak H, Barsky A, Nazari R and Fischer JD. Azithromycin as a cause of QT-interval prolongation and torsade de pointes in the absence of other known precipitating factors. J Interv Card Electrophysiol. 2007;18(3):243-6.

Wayne R, Murray K, Arbogast G and Stein M. Azithromycin and the Risk of Cardiovascular Death. New England Journal of Medicine. 2012;366(20):1881-90.

Matsunaga, N., Y. Oki, and A. Prigollini. A case of QT-interval prolongation precipitated by azithromycin. N Z Med J. 2003;116:1185.

Tilelli JA, Smith KM, and Pettignano R. Life-threatening bradyarrhythmia after massive azithromycin overdose. Pharmacotherapy. 2006;26(1):147-50.

Ackerman, M.J. The Long QT Syndrome: Ion Channel Diseases of the Heart. Mayo Clinic proceedings. Mayo Clinic. 1998;73(3):250-69.

Viskin S. Long QT syndromes and torsade de pointes. Lancet. 1999;354:1625-33.

Laakso M, Aberg A, Savola J, Pentikäinen PJ and Pyörälä K. Diseases and drugs causing prolongation of the QT interval. Am J Cardiol. 1987;59(8):862-5.

Owens, R.C. Risk Assessment for Antimicrobial Agent-Induced QTc Interval Prolongation and Torsades de Pointes. Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy. 2001;21(3):301-319.

Haverkamp W, Eckardt L, Monnig G, Schulze-Bahr E, Wedekind H, Kirchhof P et al. Clinical aspects of ventricular arrhythmias associated with QT prolongation. European Heart Journal Supplements. 2001;3(suppl K):K81-8.

Nachimuthu S, Assar MD, and Schussler JM. Drug-induced QT interval prolongation: mechanisms and clinical management. Therapeutic Advances in Drug Safety. 2012;3(5):241-53.

Belardinelli L, Antzelevitch C, and Vos MA. Assessing predictors of drug-induced torsade de pointes. Trends in pharmacological sciences. 2003;24(12):619-25.

Katapadi K, Kostandy G, Katapadi M, Hussain KM and Schifter D. A review of erythromycin-induced malignant tachyarrhythmia--torsade de pointes. A case report. Angiology. 1997;48(9):821-6.

Gupta A, Lawrence A, Krishnan K, Kavinsky C, Trohman R. Current concepts in the mechanisms and management of drug- induced QTc prolongation and Torsade de pointes. Amer heart J. 2007;153(6):891-9.

Thomas AR, Chan LN, Bauman JL and Olopade CO. Prolongation of the QT interval related to cisapride-diltiazem interaction. Pharmacotherapy. 1998;18(2):381-5.

Horn JR, Hansten P. Drug interactions with digoxin: the role of P-glycoprotein. Pharmacy times. 2004;Oct:114-5.

Westphal JF. Macrolide - induced clinically relevant drug interactions with cytochrome P-450A (CYP) 3A4: an update focused on clarithromycin, azithromycin and dirithromycin. Br J Clin Pharmacol. 2000;50(4):285-95.

Galetin A, Burt H, Gibbons L and Houston JB. Prediction of time-dependent CYP3A4 drug-drug interactions: impact of enzyme degradation, parallel elimination pathways, and intestinal inhibition. Drug Metab Dispos. 2006;34(1):166-75.

Robert L P, Ruscin JM, Fish D and LaPointe M. Possible Interaction Between Intravenous Azithromycin and Oral Cyclosporine. Pharmacotherapy. 2001;21(11):1436-43.

Pachot JI, Botham RP, Haegele KD, Hwang K. Experimental estimation of the role of P-Glycoprotein in the pharmacokinetic behaviour of telithromycin, a novel ketolide, in comparison with roxithromycin and other macrolides using the Caco-2 cell model. J Pharm Pharm Sci. 2003Jan-Apr;6(1):1-12.

Sugie M, Asakura E, Zhao LH, Torita S, Nadai M, Baba K and al. Possible Involvement of the Drug Transporters P Glycoprotein and Multidrug Resistance-Associated Protein Mrp2 in Disposition of AzithromycinAntimicrob Agents Chemother. 2004March;48(3):809–14.

De Ponti F, Poluzzi E, Cavalli A, Recanatini M, and Montanaro N. Safety of Non-Antiarrhythmic Drugs that Prolong the QT Interval or Induce Torsade de Pointes. Drug Safety, 2002;25(4):263-86.